Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increased side effects with 1-pill Sustiva tablet?
Jan 1, 2003

My partner recently switched from the 3-pill (200 mg each) dose of Sustiva to the 1-pill (600 mg tablet), which he takes with Combivir. Since switching, the CNS side effects have noticeably increased, from a rare few episodes to a now almost-nightly feeling of being "stoned." Plus, although his HIV load is <50 and his CD4 count has remained the same (390-410), his CD4 percentage dropped from 32 to 24 (tests were 4 months apart). Have any studies on 1-pill Sustiva shown results that might explain at least the increase in side effects? We also noticed in a 1-pill Sustive ad that the 600 mg tablet should be taken on an empty stomach to reduce absorption--presumably to reduce side effects--although neither the doctor nor the pharmacist alerted him to that.

Response from Dr. Henry

Some others have reported some increased central nervous system effects after switching from the 3 pill to one pill/day form of Sustiva. It is possible that for some patients the absorption is different with the single pill formulation leading to higher levels and more side effects. Similarly, taking Sustiva with food with a higher fat content can also increase the levels and lead to more side effects. Your partner may want to consider switching back to the more awkward (but perhaps a better fit in this case) 3 pill formulation and see if the central nervous system side effects diminish. KH



Previous
RE: Milk thistle's effect on HIV meds
Next
MUSCLE PAIN IN SHOULDERS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement